Indiana, 2003

Hail and Damaging Winds in Indiana, May 6 to 7, 2003

May 6 to 7, 2003 · NWS IND · 5 events in 4 counties and zones

Scattered thunderstorms produced pea to marble sized hail and some wind damage across Central Indiana. There were multiple reports of trees down and covering the roadways in Putnam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms produced pea to marble sized hail and some wind damage across Central Indiana. There were multiple reports of trees down and covering the roadways in Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 2:10 PM EST, 5 hours earlier.

Area forecast discussion, May 6, 2:10 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST TUE MAY 06 2003

EVENING CONVECTION ACROSS SOUTH AND OVERNIGHT FLASH FLOOD POSSIBILITY
CHALLENGE FOR THIS FORECAST.

CURRENT RADAR SHOWING STORM IN KNOX COUNTY WITH CU STARTING TO GO
JUST NORTH OF KIND. 18Z ANALYSIS DEPICTS 60 DEWPOINTS INTO
INDIANAPOLIS WITH HIGH DEWPOINTS SOUTH. SURFACE BOUNDARY DRAPED
ACROSS SOUTHERN INDIANA.

MODELS IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF SHORT WAVES
OVER NEXT 24 HOURS. PLACEMENT OF H7 TROF ALSO HANDLED QUITE WELL. GFS
DOES MOVE IT A LITTLE FASTER EAST AS COMPARED TO THE MESOETA BUT ALL
IN ALL...AGREEMENT IS GOOD. DO NOTE A DIFFERENCE IN H8 LOW OVER
PLAINS. GFS KEEPS LOW CLOSED WHILE MESOETA OPENS THE LOW BY 18Z WED.
WL USE A BLEND OF MODELS SINCE THERE ARE ONLY MINOR DIFFERENCES.

MODELS INDICATE AREA OF LOW PR TO FORM ALONG STALLED FRONTAL
BOUNDARY. THIS LOW IS FORECAST TO MV ACROSS IN OVRNGT. THIS COMBINED
WITH H8 40 KT LL JET NOSING INTO SOUTHERN INDIANA SHOULD BE ENOUGH TO
SEE SOME PRECIP OVERNIGHT.. ANOTHER FACTOR WL BE H2 JET STREAMS.
INDIANA WL BE IN THE MIDDLE OF A SPLIT IN JETS. SHOULD SEE PLENTY OF
UPWARD MOTION AND DIVERGENCE ALOFT. MODEL PRECIP WELL OVER 2 IN
ALONG THIS AREA. WL LIKELY GO WITH A FLOOD WATCH OVERNIGHT FOR ENTIRE
FA.

PRECIP WL END WED FROM WEST TO EAST. COULD SEE A LINGERING
SHOWER/STORM EAST BUT WED NIGHT LOOKING PRECIP FREE BEFORE THURS
NIGHTS NEW SYSTEM MOVES INTO FA WITH MORE SHOWERS AND STORMS
POSSIBLE.

MOS GUIDANCE LOOKS REASONABLE AND WL USE A BLEND FOR FIRST PERIOD.
MAV LOOKS A BIT COOL ON WED NIGHT WITH DEWPOINTS STILL IN THE 50S. WL
LEAN MORE TOWARD THE MET/FWC THEREAFTER.

.IND...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST UNTIL 400 PM EST.
FLOOD WATCH FOR ALL ZONES TONIGHT.

BIELINSKI
Hazardous weather outlook, May 6, 5:45 AM EST, 13 hours 25 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHERN SECTIONS OF CENTRAL
INDIANA. A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL INDIANA TONIGHT.
THESE STORMS MAY PRODUCE HEAVY RAIN AND MINOR FLOODING. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Special weather statement, May 6, 3:04 PM EST, 4 hours 6 minutes before
INZ060-061-067-068-062015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
304 PM EST TUE MAY 6 2003

SEVERE THUNDERSTORM WATCH #268 THAT WAS IN EFFECT FOR...SULLIVAN...
GREENE...KNOX AND DAVIESS COUNTIES... HAS BEEN CANCELLED.

SEVERE WEATHER IS NO LONGER EXPECTED IN SOUTHWEST INDIANA THIS
AFTERNOON.

KOCH

The radar

The Indianapolis radar (KIND), 44 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
May 6, 7:10 PM EST
Where
Johnson County, 2 mi E of Princes Lakes
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -86.050

Hail, Shelby

When
May 6, 8:18 PM EST
Where
Shelby County, 2 mi N of Shelbyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -85.783

Thunderstorm Wind, Putnam

When
May 7, 12:15 AM EST
Where
Putnam County, Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -86.817

Thunderstorm Wind, Putnam

When
May 7, 12:20 AM EST
Where
Putnam County, 3 mi NW of Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -86.850

Hail, Hancock

When
May 7, 12:50 AM EST to 12:57 AM EST
Where
Hancock County, Greenfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.783, -85.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354567, 5354568, 5354569, 5354570, 5354571.